I was diagnosed with major depressive disorder about 5 months ago by my psychiatrist. But with the help of Zoloft and Risperidone along with psychotherapy, my depression has gotten much much better. However, just a few days ago I’ve been feeling a bit different.
Im feeling as if I’m just tagging along with myself, if that makes any sense. Im having quite some difficulty describing what Im feeling. For instance, I would get back to reality to find that I’m ‘reading’ a book. But I have no memory of starting. Its as if I went away from my body and my body just works on its own accord. Sometimes, I feel as if I’m seeing myself doing some activity as a third person. I don’t literally see myself, not in the sense of an out of body experience, but the feeling of being detached from myself and observing myself. I also have difficulty thinking straightly. I have no idea how clear or convoluted this description of my issue is. I just hope what I’ve written is enough for you to understand my problem.
It’s possible that you are experiencing side effects from your medication. The dosage may need adjusted. It’s common to need medication adjustments.
If it’s not the medicine, then you might be describing disassociation or symptoms of depersonalization/derealization disorder. Individuals with that disorder often feel detached from their surroundings or their bodies. They often describe feeling as though they are in a dream or that they are observing their life rather than living their life. They feel a certain level of detachment from their bodies and their surroundings. It’s unclear what causes these symptoms but they are common among people with trauma histories. Drug use is also associated with depersonalization and derealization.
I would encourage you to discuss your symptoms with your therapist and your prescribing physician. A medication adjustment or additional medication might relieve the symptoms. Continued psychotherapy can also help. A trauma-focused therapist can treat symptoms of disassociation, if that’s what the problem is. Please take care.
Dr. Kristina Randle